Ask The Expert
February 20, 2013
Advil is a brand name for ibuprofen. It is one of the nonsteroidal anti-inflammatory drugs (NSAIDs). Ibuprofen is sold under several other brand names, one of which is Motrin. Other over-the-counter NSAIDs include aspirin and naproxen (Aleve).
As with most medicine, the higher the dose of an NSAID, the more likely youíll have side effects. Advil contains 200 milligrams (mg) of ibuprofen. So youíre taking between 800 and 1,200 mg each day. I know that seems like a lot, but itís actually a fairly low dose. For some conditions, people take as much as 3,200 mg daily.
Ibuprofen and the other NSAIDs tend to irritate the stomach lining. So the most likely side effect from the amount of ibuprofen youíre taking is an upset stomach. You may experience a burning pain in the upper part of your abdomen, mild nausea or a loss of appetite. To prevent these problems, try taking NSAIDs at mealtimes. Or take antacids.
NSAIDS can cause other side effects, but these are less common. For instance, NSAIDs may cause:
Another common painkiller, acetaminophen (Tylenol), is not classified as an NSAID. It doesnít cause the bleeding problems associated with NSAIDs. But too much can build up and cause liver damage.
All of this sounds pretty scary. But keep in mind that these side effects are exceptions to the rule, especially at the dose youíre taking. Millions of people use NSAIDs for pain with great results and without harm.